New York, 2009

Damaging Winds and Lightning Strike in New York, August 18, 2009

August 18, 2009 · NWS ALY · 6 events in 2 counties and zones

A hot and humid airmass was in place across the region as a weak cold front approached from the Great Lakes Region during Tuesday August 18th, triggering thunderstorms, some of which became severe during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A hot and humid airmass was in place across the region as a weak cold front approached from the Great Lakes Region during Tuesday August 18th, triggering thunderstorms, some of which became severe during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 18, 2:20 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 18, 2:20 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT TUE AUG 18 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST THROUGH
FRIDAY...WHILE A COLD FRONT PASSES ACROSS THE REGION LATE TONIGHT
INTO WEDNESDAY. THIS FRONT WILL BE ACCOMPANIED BY ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. THE FRONT WILL SETTLE SOUTH OF
THE REGION WEDNESDAY NIGHT...BEFORE RETREATING NORTHWARD AS A WARM
FRONT THURSDAY INTO FRIDAY...BRINGING WARM AND HUMID CONDITIONS BACK
INTO THE REGION...ALONG WITH THE THREAT OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 320 PM EDT...MOSTLY SUNNY SKIES CONTINUE FROM THE HUDSON RIVER
VALLEY EASTWARD...WITH TEMPERATURES NEARING...OR SLIGHTLY SURPASSING
90. MEANWHILE...THE LEADING EDGE OF A WEAKENING LOW LEVEL JET
SEGMENT HAS INITIATED SMALL CLUSTERS OF SHOWERS/THUNDERSTORMS ACROSS
THE WESTERN MOHAWK VALLEY AND SW DACKS. WE EXPECT THESE
SHOWERS/STORMS TO CONTINUE MOVING ENE...AFFECTING AREAS MAINLY N AND
W OF ALBANY THROUGH 5 PM EDT. THEREAFTER...THE SHOWERS/STORMS MAY
MIGRATE/EXPAND A BIT FURTHER S/E...WITH ADDITIONAL DEVELOPMENT
POSSIBLE INTO THE EASTERN CATSKILLS. TOWARD AND JUST AFTER
SUNSET...WE EXPECT THE AREAL COVERAGE OF SHOWERS/STORMS TO INCREASE
FURTHER...AS LOW LEVEL CONVERGENCE INCREASES AHEAD OF A WEAK
SHORTWAVE...AND ASSOCIATED SFC TROUGH...WHICH IS WHERE SEVERAL
CLUSTERS OF SHOWERS/STORMS OVER SW NY HAVE DEVELOPED THUS FAR.
THEREFORE...HAVE KEPT CHC POPS FOR SCATTERED SHOWERS/STORMS INTO THE
EVENING HOURS. GIVEN THAT 0-6 KM SHEAR AND MID LEVEL LAPSE RATES ARE
RATHER WEAK...THE MAIN CONVECTIVE MODE APPEARS TO BE PULSE AND
PERHAPS MULTICELLS. THE MAIN THREAT FROM THESE STORMS WILL BE
LOCALLY VERY HEAVY RAINFALL...AND ISOLATED STRONG WIND GUSTS FROM
POSSIBLE MICROBURSTS ASSOCIATED WITH THE COLLAPSING OF TALLER STORM
CORES. WE WILL NEED TO WATCH FOR ANY POTENTIAL TRAINING OF STORM
CORES...WHICH COULD LEAD TO PONDING OF WATER IN LOW LYING/POOR
DRAINAGE AREAS.

THE LAST MAIN ROUND OF SHOWERS/STORMS SHOULD OCCUR AROUND AND JUST
AFTER SUNSET...WITH THE THREAT FOR CONVECTION GRADUALLY DIMINISHING
TOWARD AND AFTER MIDNIGHT FROM W TO E. ONCE THE CONVECTION TAPERS
OFF...THE MAIN STORY FOR THE OVERNIGHT HOURS WILL BE PATCHY FOG
FORMATION...WHICH COULD BECOME LOCALLY DENSE WHERE HEAVIER RAIN
FALLS THIS EVENING. OTHERWISE...IT WILL REMAIN QUITE MUGGY
OVERNIGHT...WITH MANY MIN TEMPS LIKELY REMAINING NEAR OR ABOVE 70
CLOSE TO THE CAPITAL REGION...INTO THE MID HUDSON VALLEY...WITH
MAINLY 60S ELSEWHERE. HAVE GENERALLY FORECASTED MINS AT OR ABOVE THE
WARMER MAV MOS...WITH MINS SIMILAR TO...OR EVEN WARMER THAN THIS
MORNING/S GIVEN THE EXPECTATION FOR MORE CLOUDS/MOISTURE IN THE
ATMOSPHERE LIMITING RADIATIVE COOLING POTENTIAL.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
WED...WEAK SURFACE COLD FRONT WILL GRADUALLY SETTLE SOUTH ACROSS THE
REGION...PASSING ACROSS AREAS N OF THE MOHAWK RIVER VALLEY DURING
THE MORNING HOURS...THEN CLOSER TO ALBANY DURING THE MIDDAY
HOURS...AND FINALLY ACROSS AREAS S/E OF ALBANY DURING THE
AFTERNOON/EVENING HOURS. GIVEN THE TIMING OF EXPECTED FROPA ACROSS
NORTHERN AREAS TO BE COINCIDENT WITH MIN IN DIURNAL
HEATING/INSTABILITY...WILL ONLY KEEP SLIGHT CHC POPS FOR AREAS
WITHIN AND S/E OF THE MOHAWK VALLEY INTO SW VT IN THE MORNING...THEN
SHIFT THE FOCUS S/E FOR THE LATE MORNING AND AFTERNOON HOURS...WITH
CHC POPS FOR AFTERNOON ACROSS SOUTHERN AREAS...WHERE AREAL COVERAGE
SHOULD BE A BIT GREATER DUE TO BETTER MOISTURE AVAILABILITY AND LOW
LEVEL HEATING. LOCALLY HEAVY RAINFALL/TRAINING OF SLOW MOVING CELLS
ONCE AGAIN COULD OCCUR ACROSS FAR SOUTHERN AREAS WED AFTERNOON. AS
FOR MAX TEMPS...GIVEN RATHER SHALLOW NATURE OF INCOMING FRONT...WE
EXPECT MIXING TO REMAIN SOMEWHAT LIMITED...MAINLY TO AROUND 875
MB...WHICH SHOULD YIELD MAX TEMPS IN THE MID/UPPER 80S ACROSS MOST
VALLEY LOCALES...AND 70S ACROSS HIGHER ELEVATIONS WITHIN THE NORTH
COUNTRY AND WESTERN NEW ENGLAND. MAXES COULD GET CLOSE TO 90 ACROSS
PORTIONS OF THE MID HUDSON VALLEY/NW CT SHOULD ENOUGH SUNSHINE OCCUR
PRIOR TO CONVECTIVE DEVELOPMENT/OCCURRENCE WITH THE FRONT IN THE
AFTERNOON. HUMIDITY LEVELS WILL GRADUALLY DECREASE N/W OF
ALBANY...WITH DEWPOINTS FALLING THROUGH THE LOWER 60S...WHILE MUGGY
CONDITIONS CONTINUE FROM ALBANY S/E...WHERE DEWPOINTS SHOULD REMAIN
BETWEEN 65-70 INTO AT LEAST THE MID AFTERNOON HOURS...WITH SOME
LOWER 70S POSSIBLE ACROSS FAR SOUTHERN AREAS.

WED NT...THE AFOREMENTIONED FRONT APPEARS RATHER SHALLOW...WITH ONLY
LIMITED COOLING EXPECTED IN ITS WAKE RELATIVE TO WHAT MOST MOS
GUIDANCE INDICATES. THEREFORE...HAVE GENERALLY INDICATED MINS A FEW
DEGREES WARMER THAN MOST MOS...WITH UPPER 50S/LOWER 60S EXPECTED
ACROSS NORTHERN AREAS...AND MID/UPPER 60S EXPECTED ELSEWHERE.
CLOUDS...AND EVEN AN ISOLATED SHOWER CAN NOT BE RULED OUT ACROSS
S/SW AREAS TOWARD THU MORNING...AS THE FRONT BEGINS RETREATING
NORTHWARD LATE.

THU-THU NT...THE FRONT WILL CONTINUE MOVING NORTHWARD ACROSS THE
REGION...WITH SHOWERS/TSTMS BECOMING MORE NUMEROUS JUST AHEAD OF THE
BOUNDARY. THUS...HAVE INDICATED HIGH CHC POPS ACROSS THE ENTIRE
AREA. THE 12Z/18 GFS INDICATES PWAT/S APPROACHING...OR SLIGHTLY
SURPASSING 2 BY AFTERNOON ACROSS SE AREAS...SO ANY TSTMS THAT
DEVELOP COULD PRODUCE TORRENTIAL DOWNPOURS. OTHERWISE...EXPECT VERY
HUMID CONDITIONS TO DEVELOP ONCE AGAIN...WITH DEWPOINTS POSSIBLY
EVEN HIGHER THAN WITH THE RECENT HEAT WAVE...LIKELY REACHING THE
LOWER 70S ACROSS MUCH OF THE HUDSON RIVER VALLEY AND SW NEW ENGLAND.
FOR THU MAXES...THE PROSPECTS FOR ABUNDANT CLOUDS AND POSSIBLE
SHOWERS SHOULD LIMIT MAXES SOMEWHAT...WITH GENERALLY LOWER/MID 80S
EXPECTED ACROSS MUCH OF THE REGION...EXCEPT FOR PERHAPS SOME UPPER
80S FOR SOUTHERN AREAS SHOULD MORE BREAKS OF SUNSHINE OCCUR. THU NT
SHOULD REMAIN QUITE WARM...WITH MINS MAINLY HOLDING AROUND OR JUST
OVER 70 ACROSS VALLEY REGIONS AND THE CAPITAL REGION...AND 65-70
ELSEWHERE. SHOWERS/STORMS SHOULD BECOME LESS NUMEROUS THU NT WITH
DIMINISHED FOCUSING/DYNAMICAL SUPPORT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AT THE START OF THE EXTENDED PERIOD...A STRONG SHORTWAVE WILL BE
MOVING ACROSS THE GREAT LAKES...WHILE A SUBTROPICAL RIDGE SITS
ACROSS THE WEST CENTRAL ATLANTIC...WITH HURRICANE BILL CURVING
AROUND THE WESTERN SIDE OF THE RIDGE. THE RESULT WILL BE A STRONG SW
FLOW OF VERY MOIST AIR INTO OUR REGION AT 500 HPA. THE 12 UTC GEFS
SHOWS PWATS OF 2-3 STD ABOVE NORMAL...SO THE THREAT FOR HEAVY
SHOWERS AND THUNDERSTORMS IS CERTAINLY POSSIBLE. HAVE INCLUDED
LIKELY POPS ACROSS WESTERN AREAS FOR SHRA/TSRA AND JUST CHC
ELSEWHERE...AS THE SHORTWAVE WILL BE MOVING EASTWARD THROUGH THE DAY
ON FRIDAY ALTHOUGH THE BEST FORCING FOR STORMS WILL BE DUE TO
DIURNAL HEATING. THE STORM/S COLD FRONTAL BOUNDARY WILL MAKE AN
APPROACH FOR FRIDAY NIGHT INTO SATURDAY...CONTINUING THE THREAT FOR
SHRA/TSRA...SO WILL CONTINUE WITH LIKELY POPS FOR MOST OF THE CWA
THROUGH FRIDAY NIGHT.

THE MODELS DIVERGE WITH THE DETAILS FOR SATURDAY AND BEYOND. THE 12
UTC GFS PUSHES THE FRONT THROUGH THE REGION BY SATURDAY MORNING AND
STALLS IT EAST OF THE AREA. THE RESULT OF THIS WOULD BE A MAINLY DRY
WEEKEND FOR MUCH OF THE CWA. MEANWHILE...THE 12 UTC ECMWF HAS
CONTINUED IT/S TREND OF RECENT RUNS OF STALLING THE FRONT OVER THE
REGION...CONTINUING THE THREAT FOR SHOWERS INTO SAT AND SAT NIGHT.
THE ECMWF SOLUTION IS SOMEWHAT FAVORED...AS IT MAKES SENSE WITH A
STRONG HURRICANE OFF THE EASTERN SEABOARD...AND THE ASSOCIATED
SUBSIDENCE OFF THE TC/S WESTERN SIDE WOULD HELP STRENGTHEN THE
RIDGE AND SLOW DOWN THE PROGRESS OF ANY FRONT. THE 12 UTC GGEM ALSO
FAVORS THE ECMWF SOLUTION. AS A RESULT...HAVE CONTINUED CHC POPS FOR
SAT AND INTO SAT NIGHT. BY SUNDAY...BILL SHOW BE RAPIDLY MOVING
NORTHEASTWARD TOWARDS ATLANTIC CANADA AND THE 500 HPA SHORTWAVE AXIS
SHOULD BE PASSING THROUGH THE REGION...PUTTING AN END TO ANY SHOWER
THREAT IN OUR AREA. WILL RUN WITH JUST SLIGHT CHC POPS FOR SUNDAY
DUE TO THE CYCLONIC FLOW...BUT WITH LITTLE MOISTURE LEFT OVER IT
SHOULD BE FAIRLY NICE FOR MUCH OF THE DAY IN MOST AREAS.

HIGH PRESSURE SHOULD DOMINATE FROM LATE SUNDAY THROUGH
MONDAY...ALLOWING FOR DRY CONDITIONS. ANOTHER FAST MOVING NORTHERN
STREAM FRONTAL SYSTEM MAY APPROACH FOR SOMETIME ON TUESDAY. AT THIS
POINT...THE MODELS DISAGREE ON THE EXACT STRENGTH AND TIMING...AS
WELL AS PLACEMENT OF THIS SYSTEM...SO WILL ONLY GO WITH SLIGHT CHC
POPS FOR MONDAY NIGHT INTO TUESDAY FOR NOW.

TEMPS START OUT RATHER WARM ON FRIDAY...WITH 850 HPA TEMPS OF 16-18
DEGREES C FAVORING VALLEY AREAS TO REACH THE MIDDLE TO UPPER 80S ON
FRIDAY. WITH THE CLOUD COVER...LOWERING HEIGHTS...AND PRECIP...WOULD
ONLY EXPECT LOWER 80S FOR SATURDAY...AND EVEN COOLER MAX TEMPS IN
JUST THE UPPER 70S TO NEAR 80 FOR VALLEY AREAS FOR SUN THROUGH
TUES...AS A NORTHERN STREAM HIGH PRESSURE AREA BUILDS INTO THE
REGION.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
TCU/CB AGAIN DEVELOPING...THOUGH THIS TIME MORE CONFINED TO A WEAK
SURFACE TROF APPROACHING FROM WEST OF THE AIRPORTS.  MAINLY WIDELY
SCT SHRA/ TSRA ALSO EXPECTED TO BE MOSTLY ASSOCIATED WITH THIS
FEATURE...BRINGING JUST VCSH TO THE TERMINALS BETWEEN 20Z/GFL/ AND
00Z/POU AS ENERGY WILL BEGIN TO DIMINISH AROUND SUNDOWN.  EXPECT
SOME TURBULENCE.  HAVE INCLUDED A MARGINAL WIND SHEAR GROUP FOR
GFL... WHICH WILL BE IN CLOSEST PROXIMITY TO MOST ACTIVE TIME FRAME
OF FOCUS OF ACTIVITY.

MAIN FRONTAL BOUNDARY EXPECTED TO WEAKEN AS IT PROGRESSES
SOUTHEASTWARD INTO NEW YORK STATE OVERNIGHT.  THUS... GREATEST
THREAT OF A TSRA TOWARD GFL.  SHOWERS MAY HOLD UP LONG ENOUGH WITH
THE MAIN FRONT TO WARRANT CONTINUATION OF VCSH AT THE TERMINALS
THROUGH AT LEAST 11Z...BUT TS IS DOUBTFUL.  A LIGHT HAZY FOG WILL
LIKELY REPEAT OVERNIGHT AT ALL TERMINALS...WHICH COULD GET DOWN TO
IFR AT MORE FOG-PRONE GFL...WHICH MAY ALSO BE PLAGUED WITH AN MVFR
CEILING.

WINDS EXPECTED TO TURN MORE WEST AFTER SUN-UP AS DRIER AIR BLEEDS
THROUGH ACROSS THE WEAK AND LAGGING COLD FRONT...EXPECTED TO STALL
ACROSS SOUTHEAST NEW YORK LATE WEDNESDAY.  BUT LESSER INSTABILITY
AND WEAKER TRIGGERS WILL MEAN DRY WEATHER BEYOND 12Z WITHIN THE TAF
PERIOD.

OUTLOOK...
WED PM...POSS ISOLD SHRA...MAINLY AT POU.
THU...EARLY MVFR/IFR FOG POSSIBLE THEN VFR WITH CHC ISOLD PM SHRAS.
FRI...CHC MVFR IN SHRA/TSRA.
SAT/SUN...MAINLY VFR...POSS SCT -SHRAS.

&&

.FIRE WEATHER...
A WEAKENING COLD FRONT WILL SETTLE SOUTH ACROSS THE REGION OVERNIGHT
INTO WEDNESDAY...ACCOMPANIED BY ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. THE FRONT WILL THEN RETREAT NORTHWARD ACROSS THE
REGION THURSDAY...BRINGING MORE SHOWERS AND THUNDERSTORMS...AND
HIGHER HUMIDITY LEVELS BACK INTO THE REGION THROUGH FRIDAY.

THE RH WILL RECOVER INTO THE 90-100 PERCENT RANGE TONIGHT...THEN
FALL TO 50-60 PERCENT FOR WED AFTERNOON. THE RH WILL THEN RECOVER TO
85-95 PERCENT RANGE FOR WED NT.

WIDESPREAD DEW FORMATION IS EXPECTED TONIGHT...AND AGAIN WED NT.

HAINES INDICES WILL REACH 3 TO 4 WED AND THU AFTERNOON.

WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 5-10 MPH TONIGHT...THEN
WILL SHIFT INTO THE W AT 5-15 MPH FOR WED. WINDS WILL THEN BECOME
LIGHT/VARIABLE FOR WED NT.

&&

.HYDROLOGY...
THE REGION SHOULD SEE SEVERAL BOUTS OF PRECIPITATION THROUGH
SATURDAY. TONIGHT...PRECIPITABLE WATER LEVELS RISE TO NEAR 2 INCHES
ACROSS PORTIONS OF THE CWA. AS A PRE-FRONTAL TROUGH INTERACTS WITH
THIS MOIST ENVIRONMENT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED
ACROSS THE REGION. THUNDERSTORMS WILL BE ONLY ISOLATED ON WEDNESDAY.
THUNDERSTORMS ARE EXPECTED TO PRODUCE A QUARTER INCH OR LESS FOR
BASIN-WIDE AVERAGES. HOWEVER...GIVEN HIGH PRECIPITABLE WATER
VALUES...ANY ONE THUNDERSTORM COULD DUMP OUT NEAR AN INCH OF RAIN IN
A QUICK PERIOD OF TIME.

MORE RAIN IS LIKELY THURSDAY THROUGH SATURDAY AS FIRST A WARM FRONT
CROSSES THE REGION...THEN A COLD FRONT. AGAIN...MODELS DO NOT DEPICT
EXCESSIVE RAINFALL AMOUNTS WITH THIS EVENT. HOWEVER...PRECIPITABLE
WATER VALUES AGAIN EXCEED 2 INCHES. SO...ONCE AGAIN...RAINFALL COULD
BE HEAVY IN ANY ONE THUNDERSTORM PRODUCING SOME URBAN/SMALL STREAM
ISSUES.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...FRUGIS
AVIATION...ELH
FIRE WEATHER...KL
HYDROLOGY...NAS
Hazardous weather outlook, Aug 18, 2:49 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
349 PM EDT TUE AUG 18 2009

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-191100-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
349 PM EDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN
ADIRONDACKS...MOHAWK VALLEY...SCHOHARIE VALLEY...THE LAKE GEORGE
SARATOGA REGION...THE GREATER CAPITAL REGION...AND THE SCHOHARIE
VALLEY AND HELDERBERGS IN EAST CENTRAL NEW YORK...AND THE NORTHERN
BERKSHIRES IN WESTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. WHILE
MOST OF THE THUNDERSTORMS ARE NOT LIKELY TO BECOME SEVERE...ONE OR
TWO STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.
ALSO...THUNDERSTORMS ARE LIKELY TO CONTAIN HEAVY DOWNPOURS WITH
SOME MINOR SMALL STREAM AND URBAN FLOODING POSSIBLE. INDIVIDUAL
THUNDERSTORMS WILL TRACK TO THE EAST NORTHEAST AROUND 20 TO 25
MPH. THE THUNDERSTORMS WILL RESULT FROM A WEAK COLD FRONT
APPROACHING FROM THE GREAT LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH
SATURDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ025-NYZ058>061-063>066-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
349 PM EDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE SOUTHERN BERKSHIRES OF WESTERN MASSACHUSETTS...AND
THE EASTERN CATSKILLS...MID HUDSON VALLEY AND SOUTHERN TACONICS OF
EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. WHILE
MOST OF THE THUNDERSTORMS ARE NOT LIKELY TO BECOME SEVERE...ONE OR
TWO STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.
ALSO...THUNDERSTORMS ARE LIKELY TO CONTAIN HEAVY DOWNPOURS WITH
SOME MINOR SMALL STREAM AND URBAN FLOODING POSSIBLE. INDIVIDUAL
THUNDERSTORMS WILL TRACK TO THE EAST NORTHEAST AROUND 20 TO 25
MPH. THE THUNDERSTORMS WILL RESULT FROM A WEAK COLD FRONT
APPROACHING FROM THE GREAT LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...THEN
AGAIN THURSDAY THROUGH SATURDAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 3:32 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT TUE AUG 18 2009

NYZ041-050-053-054-084-182115-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
432 PM EDT TUE AUG 18 2009

...A STRONG THUNDERSTORM DEVELOPING IN
  NORTHERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF HOOSICK FALLS...
  SOUTHEASTERN SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF MECHANICVILLE...
  SOUTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR MECHANICVILLE...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
8 MILES WEST OF HOOSICK FALLS BY 515 PM EDT

THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
Special weather statement, Aug 18, 4:05 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
505 PM EDT TUE AUG 18 2009

NYZ050-053-054-084-182145-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-
505 PM EDT TUE AUG 18 2009

...A STRONG THUNDERSTORM IN

  NORTH CENTRAL RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHEASTERN SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME SOUTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NEWTOWN...OR
ABOUT OVER MECHANICVILLE...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
REYNOLDS BY 515 PM EDT
MELROSE AND GRANT HOLLOW BY 520 PM EDT
SCHAGHTICOKE HILL...EAST SCHAGHTICOKE AND LINCOLNVILLE BY 525 PM EDT
VALLEY FALLS AND SCHAGHTICOKE BY 530 PM EDT
TOMHANNOCK BY 535 PM EDT
MILLERTOWN BY 540 PM EDT

IN ADDITION TO STRONG WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

KL

The radar

The Albany radar (KENX), 52 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Rensselaer

When
August 18, 4:38 PM EST
Where
Rensselaer County, 0.51 mi W of Schaghticoke
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.900, -73.590

A house was struck by lightning approximately 5 miles east of Mechanicville.

Thunderstorm Wind, Rensselaer

When
August 18, 4:38 PM EST
Where
Rensselaer County, Reynolds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.880, -73.670

A tree was reported down on wires approximately 2 miles south southeast of Mechanicville due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
August 18, 4:44 PM EST
Where
Rensselaer County, 0.51 mi W of Schaghticoke
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.900, -73.590

A tree was reported down on wires approximately 5 miles east of Mechanicville due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
August 18, 4:44 PM EST
Where
Rensselaer County, 0.86 mi NW of Melrose
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.860, -73.640

A tree was reported down on wires approximately 4 miles southeast of Mechanicville due to strong thunderstorm winds.

Thunderstorm Wind, Herkimer

When
August 18, 5:20 PM EST
Where
Herkimer County, 0.5 mi E of Little Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -74.860

Wires were reported down in Herkimer due to strong thunderstorm winds.

Thunderstorm Wind, Herkimer

When
August 18, 5:30 PM EST
Where
Herkimer County, 0.11 mi E of Dolgeville to 0.1 mi ESE of Dolgeville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.100, -74.778

Wires were reported down on Spencer Street and Cline Street in Dolgeville due to strong thunderstorm winds.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186693, 186694, 186695, 186699, 186696, 186697.